|Year : 2018 | Volume
| Issue : 4 | Page : 339-341
Bleomycin-induced flagellate dermatosis in a 7-Year-Old child: A case report with review of literature
Preeti Sharma, Rajesh Sinha, Dhiraj Kumar, Amit Kumar
Department of Dermatology, AIIMS, Patna, Bihar, India
|Date of Web Publication||28-Sep-2018|
Dr. Preeti Sharma
Department of Dermatology, AIIMS, Patna - 801 505, Bihar
Source of Support: None, Conflict of Interest: None
A 7-year-old female known case of nonseminomatous germ cell tumor was on treatment with bleomycin, etoposide, and cisplatin (BEP) regimen. After completing two cycles of BEP regimen, she developed linear hyperpigmented lesions in flagellate-like pattern on the trunk, neck, arms, and legs. After cessation of bleomycin, the patient started to improve.
Keywords: Bleomycin, flagellate dermatosis, whiplash pattern
|How to cite this article:|
Sharma P, Sinha R, Kumar D, Kumar A. Bleomycin-induced flagellate dermatosis in a 7-Year-Old child: A case report with review of literature. Indian J Paediatr Dermatol 2018;19:339-41
|How to cite this URL:|
Sharma P, Sinha R, Kumar D, Kumar A. Bleomycin-induced flagellate dermatosis in a 7-Year-Old child: A case report with review of literature. Indian J Paediatr Dermatol [serial online] 2018 [cited 2020 Feb 25];19:339-41. Available from: http://www.ijpd.in/text.asp?2018/19/4/339/242409
| Introduction|| |
Bleomycin is a cytotoxic glycopeptide, isolated from the soil fungus Streptomyces verticillus. It inhibits the incorporation of thymidine, causing DNA fragmentation. Bleomycin is used to treat several malignant tumors such as Hodgkin's lymphoma, squamous cell carcinoma, and germ cell tumors.
The side effects of this drug are gastrointestinal (mucositis, anorexia, and weight loss), respiratory (tachypnea, pneumonitis, and pulmonary fibrosis), and dermatological (erythema, cutaneous rash, vesicles, palmar and plantar scaling, hyperpigmentation, alopecia, and the less common flagellate dermatitis) as well as general symptoms such as fever and malaise.
Here, we report a case of a 7-year-old female child with nonseminomatous germ cell tumor, who developed the cutaneous reaction known as bleomycin-induced flagellate dermatitis during the treatment.
| Case Report|| |
A 7-year-old female child, known case of nonseminomatous germ cell tumor, referred from the Pediatrics Department to our outpatient department with generalized pruritic, whiplash-like pattern marks, and scratch mark-like hyperpigmentation over scalp, arms, forearms, axilla, chest, back, abdomen, thighs, and legs for the past 2 weeks. The patient was on treatment with bleomycin, etoposide, and cisplatin (BEP) regimen. This type of rash appeared after completing two cycles of BEP chemotherapy, i.e., after 90 units of cumulative dose of bleomycin. At first, the patient developed intense generalized pruritus, and within the timespan of 2 days, her parents noted dark brown-coloured hyperpigmentation simulating scratch mark at places and marks of whiplashes at the other. Hair, nail, and mucosae were not involved. On general physical examination, weakness, malaise, and pallor were present.
Cutaneous examination revealed multiple well-demarcated linear hyperpigmented streaks of width 1–2 mm and length varying from 1 to 20 cm. At some sites, linear streaks were merging into each other forming criss-cross-like pattern giving whip-beaten appearance. The lesions were distributed in generalized pattern involving parietooccipital area of the scalp, neck [Figure 1], axillary region [Figure 2], chest, abdomen [Figure 3], scapular region, back [Figure 4], buttocks, thighs, and legs. Routine blood biochemistry was normal except for the presence of anemia (Hb: 9 g/dl). Since the rash was characteristic and the child did not have any symptoms of dermatomyositis, neither any history of exposure to phytotoxins nor child abuse, a diagnosis of bleomycin-induced flagellate dermatitis was made. Symptomatic treatment with topical emollients, corticosteroids, and antihistaminics was given. She was referred to the Department of Pediatrics for consideration of bleomycin-sparing regimen where she was operated on and chemotherapy was stopped. On follow-up, the patient had symptomatic relief; however, hyperpigmented streaks persisted.
|Figure 2: Similar lesions are present over left lateral trunk and axillary region|
Click here to view
|Figure 3: There are multiple, linear hyperpigmented streaks forming crisscross pattern over left lower abdomen|
Click here to view
|Figure 4: Multiple, linear hyperpigmented streaks present over shoulders and back|
Click here to view
| Discussion|| |
Bleomycin is used to treat various malignant tumors; it has been favorably used off-label to treat various skin conditions. These include warts, hemangiomas, vascular malformations, telangiectasias, several types of cutaneous malignancies, condyloma acuminata, and the lesions of leishmaniasis cutis. The predominant adverse reactions of bleomycin occur in the cutaneous and respiratory systems presumably due to the lack of inactivating enzyme, hydrolase in these tissues.
This term flagellate dermatoses was named after the typical shape of its presentation, derived from the Latin term flagellum. It is considered to be a rare side effect of bleomycin treatment that can be seen, depending on the series, in 8%–66% of patients receiving the drug., It is relatively unusual in adults and very rare in children. It can appear 12–24 h to 6 months after the initial exposure to bleomycin. In our patient, when we examined the child without asking any history, we thought of factitious dermatitis or child abuse at first; however, as soon as we elicited history of patient undergoing chemotherapy for seminomatous germ cell tumor, we thought of bleomycin-induced flagellate dermatoses, and on enquiry of medical records, it was elicited that the patient is on BEP regimen and has completed three cycles. We ruled out other causes of flagellate dermatoses on the basis of history and clinical examination [Table 1]. Bleomycin-induced flagellate dermatosis is a very specific cutaneous side effect of bleomycin; however, it has also been reported with docetaxel, peplomycin,, bendamustine, and trastuzumab. It has been reported in adults undergoing chemotherapy with bleomycin but very rarely reported in children as was with our case and that too in disseminated fashion. Various pathomechanisms proposed for such type of flagellate hyperpigmentation with bleomycin include low levels of hydrolases in the skin responsible for metabolism of this drug leading to accumulation of toxic levels of bleomycin in skin, increased melanogenesis. Other pathomechanisms include scratching-induced trauma leading to increased vascularity of the skin resulting in increased levels of drugs in the skin and altered pigment maturation causing enhanced distribution of pigment to horny layers.
The management of bleomycin-induced flagellate dermatoses is mainly the withdrawal of drug if possible and symptomatic management with the use of topical corticosteroids and antihistaminics. The pigmentation is usually self-limiting and fades away in 6–8 months of withdrawal of the drug; however, in some cases, it may persist.,, In our patient, her symptoms subsided with the use of topical corticosteroids and antihistaminics, and bleomycin was withdrawn as it was decided to operate upon the patient.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Nayak N, Friedmann PS, Healy E. Case 2. Bleomycin-induced flagellate dermatosis. Clin Exp Dermatol 2003;28:105-6.
Solimando DA Jr. Drug Information Handbook for Oncology. 7th
ed. Canada: Lexi-Comp; 2008. p. 147.
Vuerstaek JD, Frank J, Poblete-Gutiérrez P. Bleomycin-induced flagellate dermatitis. Int J Dermatol 2007;46 Suppl 3:3-5.
Moulin G, Fière B, Beyvin A. Cutaneous pigmentation caused by bleomycin. Bull Soc Fr Dermatol Syphiligr 1970;77:293-6.
Yamamoto T. Bleomycin and the skin. Br J Dermatol 2006;155:869-75.
Brazzelli V, Barruscotti S, Calafiore L, Zecca M, Borroni G. Bleomycin-induced flagellate dermatitis: Report of four paediatric cases. J Eur Acad Dermatol Venereol 2014;28:670-1.
Tallon B, Lamb S. Flagellate erythema induced by docetaxel. Clin Exp Dermatol 2008;33:276-7.
Yamamoto T, Nishioka K. Flagellate erythema. Int J Dermatol 2006;45:627-31.
Araki Y, Tamura K, Seita M. Side effects of peplomycin. Gan To Kagaku Ryoho 1986;13:2446-50.
Mahmoud BH, Eide MJ. Bendamustine-induced “flagellate dermatitis”. Dermatol Online J 2012;18:12.
Cohen PR. Trastuzumab-associated flagellate erythema: Report in a woman with metastatic breast cancer and review of antineoplastic therapy-induced flagellate dermatoses. Dermatol Ther (Heidelb) 2015;5:253-64.
Grynszpan R, Niemeyer-Corbellini JP, Lopes MS, Ramos-e-Silva M. Bleomycin-induced flagellate dermatitis. BMJ Case Rep 2013;2013. pii: bcr2013009764.
Abess A, Keel DM, Graham BS. Flagellate hyperpigmentation following intralesional bleomycin treatment of verruca plantaris. Arch Dermatol 2003;139:337-9.
Ibrahimi OA, Anderson RR. Images in clinical medicine. Bleomycin-induced flagellate hyperpigmentation. N
Engl J Med 2010;363:e36.
Appaji L, Reddy CV, Aruna Kumari BS, Padma M. Flagellate erythema induced by bleomycin toxicity. Indian J Med Paediatr Oncol 2013;34:334.
] [Full text]
[Figure 1], [Figure 2], [Figure 3], [Figure 4]